Osteoporosis drug Fosamax doubles risk of chronically irregular heartbeat

April 29th, 2008 - 1:55 pm ICT by admin  

Washington, Apr 29 (ANI): Using the Osteoporosis drug Fosamax can double the risk of developing the most common kind of chronically irregular heartbeat, warns a new study.

The study, appearing in the April 28 Archives of Internal Medicine, was conducted by researchers from Group Health and the University of Washington.

Lead author Susan Heckbert, MD, PhD, MPH, said that the study is especially working as Fosamax is the most widely used drug treatment for osteoporosis, the disease that thins bone density.

The researchers base their findings on the data gathered after analysing more than 700 female Group Health patients.

The found that women who used the drug, called alendronate in its first generic versions, were twice as likely to develop atrial fibrillation or chronically irregular heartbeat, than women not on the drug.

Having ever used alendronate was associated with an 86 percent higher risk of newly detected atrial fibrillation compared with never having used the drug, said Dr. Heckbert, who is also an affiliate investigator at the Group Health Center for Health Studies.

In many cases, atrial fibrillation has no symptoms, and it isnt necessarily life threatening. But it can cause palpitations, fainting, fatigue, or congestive heart failure.

Atrial fibrillation can also make blood pooland sometimes clotin the atria. When parts of clots break off and leave the atria, they can lead to embolic strokes.

The US Food and Drug Administration (FDA) approved the first generic versions (called alendronate) in February. (ANI)

Related Stories

Tags: , , , , , , , , , , , , , , , , , , ,

Posted in World |

Subscribe